Article Text

PDF
Fatal nefopam overdose
  1. Deborah E Kerr,
  2. Alan K Fletcher
  1. Emergency Department, Northern General Hospital, Sheffield, UK
  1. Correspondence to Dr Deborah E Kerr, c/o Linda Gay, Emergency Department, Northern General, Hospital, Herries Road, Sheffield S5 7AU, UK; debbiekerr{at}doctors.org.uk

Abstract

Nefopam hydrochloride (Acupan) is a potent non-opioid analgesic widely used for the relief of moderate to severe postoperative pain. The drug is generally well tolerated, but it has a broad spectrum of side effects including tachycardia, sweating, nausea, seizures and hallucinations. When taken in overdose, nefopam has been reported to cause cardiac conduction abnormalities, cerebral oedema, fever and renal failure. The case is presented of a previously healthy 19-year-old man who presented to the emergency department in cardiac arrest following intentional nefopam overdose. It is only the fourth reported case of fatal nefopam overdose in the literature.

  • Nefopam
  • overdose
  • fatal outcome
  • mental health, overdose
  • poisoning, deliberate self

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; not externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.